Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 115, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at May 29, 2012, 8:33 PM CDT for Cullman County, Alabama. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2012, 8:33 PM CDT (01:33 UTC)
- Expired
- May 29, 2012, 8:42 PM CDT
- In force
- 9 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1766 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:40 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 29, 6:40 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 640 PM CDT TUE MAY 29 2012 .UPDATE... FOR 00Z TAFS && .DISCUSSION... /ISSUED 316 PM CDT TUE MAY 29 2012/ A QUASI-ZONAL UPPER FLOW PATTERN PREVAILS ACROSS MUCH OF CENTRAL NORTH AMERICA. WITHIN THIS FLOW PATTERN IS A SHORTWAVE TROUGH MOVING ACROSS LAKE SUPERIOR INTO THE NEW ENGLAND STATES (CAUSING SEVERE WEATHER ACROSS NEW ENGLAND). THIS PARTICULAR SHORTWAVE HAS DROPPED A WEAK SFC COLD FRONT SOUTHEAST TOWARDS THE TN VALLEY RESULTING IN SCATTERED CONVECTION MAINLY IN TN AND NE JACKSON COUNTY. IN FACT, IT IS DIFFICULT TO DETECT THE SOUTHERN EXTENT OF THE FRONT OVER WEST TN/KY. FURTHER WEST, A SHORTWAVE TROUGH (THAT WILL BECOME IMPORTANT LATER THIS WEEK) IS CURRENTLY MOVING ACROSS THE PACIFIC NORTHWEST. WEAKLY FORCED AFTERNOON CONVECTION SHOULD DEVELOP (MAINLY OVER NE AL) AND CONTINUE UNTIL SUNSET THIS EVENING EVEN WITH THE SFC COLD FRONT DROPPING SOUTH. THERE IS STILL A LARGE AMOUNT OF UNCERTAINTY WHETHER ISOLATED SHOWERS AND STORMS DEVELOP DURING THE OVERNIGHT HOURS. AT THIS POINT, HAVE KEPT IT CLEAR FROM 06-12Z WITH GRADUAL CLEARING OF CLOUD COVER. BY WEDNESDAY, THE AFOREMENTIONED SHORTWAVE OVER THE PACIFIC NORTHWEST WILL DIG INTO THE CENTRAL PLAINS BRINGING SEVERE WEATHER OVER THE CENTRAL AND SOUTHERN PLAINS STATES. THIS SHORTWAVE WILL THEN SHIFT EASTWARD AND BECOME ALMOST CUTOFF FROM THE PREVAILING WESTERLIES. AN ACCOMPANYING SFC COLD FRONT WILL LIKELY SPARK OFF A MCS ACROSS THE MS RIVER VALLEY. MEANWHILE, OVER THE TN VALLEY, THERE IS THE POSSIBILITY FOR ISOLATED AFTERNOON THUNDERSTORMS ON WEDNESDAY WITH DAYTIME HEATING AND PERHAPS OUTFLOW BOUNDARIES FROM TODAY'S CONVECTION. THE MAIN THREATS WILL BE GUSTY WINDS, HEAVY RAINFALL, AND LIGHTNING. THE MODELS ARE HAVING CONVECTIVE FEEDBACK ISSUES (TYPICAL FOR A SUMMER-LIKE SCENARIO), BUT IT STILL LOOKS LIKE ON THURSDAY MORNING INTO THE AFTERNOON A WARM FRONT WILL LIFT NORTHWARD IN RESPONSE TO THE APPROACHING SHORTWAVE TROUGH. THIS WARM FRONT WILL LIKELY BE THE FOCUS FOR DISCRETE PULSE-LIKE THUNDERSTORMS. INSTABILITY IS MODERATE AND WIND SHEAR IS RATHER WEAK. IN ADDITION, FREEZING LEVELS ARE ABOUT 12KFT. THUS, EXPECTING SMALL HAIL AND GUSTY WINDS TO BE THE MAIN THREAT. HOWEVER, THERE COULD BE SOME STORMS THAT DO STRENGTHEN TO SEVERE LEVELS DUE TO DAYTIME HEATING (BREAKS IN CLOUDS). DUE TO THE AMOUNT OF INSTABILITY AND MOISTURE TRANSPORT, EXPECTING THESE THUNDERSTORMS TO BE PROLIFIC RAIN PRODUCERS. THE TIMING OF THIS WARM FRONT CROSSING THE AREA APPEARS TO BE IN THE EARLY AFTERNOON TO LATE AFTERNOON HOURS ON THURSDAY. THE MODELS THEN DIVERGE SOMEWHAT AS TO THE SPEED OF THE SFC COLD FRONT. IT APPEARS THAT THE SFC COLD FRONT IS FASTER WITH THE NAM AND SLOWER WITH THE GFS/ECMWF. THE NAM HAS THE FRONT COMPLETELY EXITING (NE AL/SOUTHERN MIDDLE TN) BY EARLY FRIDAY MORNING WHILE THE GFS/ECMWF HAVE A SLOWER SOLUTION WITH THE FRONT ENTERING THE CWA BY LATE FRIDAY MORNING AND EXITING BY LATE FRIDAY EVENING. GIVEN THE TIME OF YEAR AND THE DYNAMICS WITH THE TRAJECTORY OF THIS SHORTWAVE TROUGH, ANTICIPATE A SLOWER RATHER THAN A FAST FROPA. SO, WILL RETAIN HIGH POPS THURSDAY NIGHT THROUGH THE REST OF FRIDAY AND TAPER OFF BY FRIDAY NIGHT. THE WIND FIELDS ARE STRONGER WITH THIS TROUGH AND ACCOMPANYING SFC COLD FRONT, ESPECIALLY OVER S MIDDLE TN. WITH THE INCREASE IN WIND SHEAR AND MODERATE TO HIGH AMOUNT OF INSTABILITY, CLUSTERS OF STORMS APPEAR TO BE MORE LIKELY. THESE CLUSTERS WILL LIKELY HAVE LARGE HAIL AND DAMAGING WINDS. HIGHER WIND SHEAR IS PRESENT TO THE NORTH OVER CENTRAL TN AND KY WHICH COULD LEND A RISK FOR TORNADOES. ONCE THE SFC COLD FRONT DROPS SOUTH ACROSS THE REGION ON FRIDAY, EXPECTING A RIDGE TO DEVELOP OVER THE SOUTHEAST BRINGING COOLER AND DRY CONDITIONS. IN FACT, TEMPS COULD BE BELOW AVERAGE IN THE LOW 80S ON SATURDAY. AS THE RIDGE BUILDS, RETURN SOUTHERLY FLOW WILL ALLOW TEMPS TO 'RECOVER' BACK INTO THE LOW 90S BY SUNDAY INTO MONDAY. SL.77 && .AVIATION... FOR 00Z TAFS... DAYTIME HEATING INTO THE LOW/MID 90S ALONG WITH SOMEWHAT HIGHER MOISTURE HAS RESULTED IN UNSTABLE CONDITIONS... WHICH RESULTED IN THE FORMATION OF SCATTERED CONVECTION. MOST OF THOSE STORMS IN THE IMMEDIATE AREA HAVE BEEN SHORT LIVED. HOWEVER...A LINE OF STRONGER STORMS EXTENDING FROM ABOUT 55 MILES NNW OF KMSL TO SOUTH OF KBNA. THEY WILL MOVE ACROSS PARTS OF THIS REGION DURING THE NEXT FEW HOURS. THIS ACTIVITY WILL PROBABLY JUST CLIP BY KMSL TO THE EAST... BUT OTHER SITES...ESPECIALLY EAST OF I-65 COULD GET AFFECTED... INCLUDING KHSV. WIND GUSTS TO 40KT AND BRIEF REDUCTIONS OF CIGS/VISBY ARE EXPECTED. AFTER THE STORMS MOVE EAST OF THE REGION...VFR WEATHER SHOULD RETURN AND CONTINUE FOR THE REMAINDER OF THE TAF. BOYD && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, May 29, 7:22 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 722 PM CDT TUE MAY 29 2012 ALZ001>010-016-TNZ076-096-097-301015- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 722 PM CDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF THE TENNESSEE VALLEY THIS EVENING...MAINLY AREAS EAST OF THE QUAD CITIES. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...DIME SIZED HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON. THE STRONGER STORMS COULD PRODUCE GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL. ORGANIZED THUNDERSTORM ACTIVITY IS EXPECTED ON THURSDAY INTO FRIDAY AS A STRONGER STORM SYSTEM APPROACHES THE AREA. SOME THUNDERSTORMS DURING THIS PERIOD WILL BE STRONG TO SEVERE WITH DAMAGING WINDS... HAIL AND HEAVY RAIN. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. RSB
In the hours before
Special weather statement, May 29, 5:53 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
553 PM CDT TUE MAY 29 2012
ALZ004-292345-
LAWRENCE-
553 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 645 PM
CDT...
AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MT HOPE...OR 10 MILES SOUTHWEST OF
MOULTON...MOVING SOUTHEAST AT 15 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WREN.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 3436 8753 3447 8753 3453 8747 3434 8711
3430 8712 3430 8733
TIME...MOT...LOC 2253Z 308DEG 12KT 3440 8745
TTSpecial weather statement, May 29, 7:05 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
705 PM CDT TUE MAY 29 2012
ALZ008>010-300045-
DE KALB-JACKSON-MARSHALL-
705 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB...JACKSON AND MARSHALL
COUNTIES UNTIL 745 PM CDT...
AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LIM ROCK...OR 9 MILES WEST OF SCOTTSBORO...
MOVING SOUTHEAST AT 15 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SCOTTSBORO.
LANGSTON.
SECTION...POWELL.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3437 8594 3458 8630 3460 8632 3475 8622
3458 8579
TIME...MOT...LOC 0005Z 300DEG 14KT 3463 8618
TTSpecial weather statement, May 29, 7:37 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
737 PM CDT TUE MAY 29 2012
ALZ002-300115-
COLBERT-
737 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT COUNTY UNTIL 815 PM
CDT...
AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SRYGLEY CHURCH...OR 15 MILES WEST OF
TUSCUMBIA. THIS STORM WAS NEARLY STATIONARY.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MT HESTER...ALLSBORO.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 3465 8813 3479 8812 3479 8811 3457 8775
3458 8814 3462 8814
TIME...MOT...LOC 0037Z 180DEG 0KT 3466 8796
TTSpecial weather statement, May 29, 7:58 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
758 PM CDT TUE MAY 29 2012
ALZ001-005-006-TNZ096-300145-
LAUDERDALE-LIMESTONE-LINCOLN-MADISON-
758 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...LIMESTONE...LINCOLN
AND MADISON COUNTIES UNTIL 845 PM CDT...
AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
THREET TO MCBURG...MOVING SOUTHEAST AT 15 MPH.
PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
THREET...ZIP CITY...GREEN HILL...LEXINGTON.
LESTER...ATHENS...HARVEST
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3527 8679 3481 8663 3477 8718 3483 8755
3473 8781 3476 8787 3501 8802 3500 8685
3526 8683
TIME...MOT...LOC 0056Z 333DEG 13KT 3499 8789 3518 8685
RSBSpecial weather statement, May 29, 8:02 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
802 PM CDT TUE MAY 29 2012
ALZ016-300130-
CULLMAN-
802 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 830 PM
CDT...
AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PHELAN...OR 5 MILES SOUTHEAST OF
CULLMAN...MOVING SOUTHEAST AT 15 MPH. OTHER STRONG STORMS WERE
LOCATED NEAR LOGAN AND COLONY...ALSO MOVING SOUTHEAST AT 15 MPH.
PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WALTER...GARDEN CITY...HANCEVILLE.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3414 8703 3423 8680 3415 8659 3411 8660
3412 8662 3408 8666 3408 8669 3405 8668
3405 8670 3404 8670 3394 8682 3394 8684
3393 8686 3393 8688
TIME...MOT...LOC 0101Z 301DEG 15KT 3413 8674
RSBSpecial weather statement, May 29, 8:23 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
823 PM CDT TUE MAY 29 2012
ALZ001-004>009-TNZ097-300145-
FRANKLIN-JACKSON-LAUDERDALE-LAWRENCE-LIMESTONE-MADISON-MARSHALL-
MORGAN-
823 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL AND MORGAN
COUNTIES UNTIL 845 PM CDT...
AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN OUTFLOW BOUNDARY PRODUCING GUSTY WINDS...ALONG A LINE EXTENDING
FROM COURTLAND TO FRANCISCO...MOVING SOUTH AT 30 MPH. TO THE NORTH
OF THAT BOUNDARY...AN AREA OF SHOWERS AND THUNDERSTORMS WAS ALSO
HEADED SOUTH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RED BANK...ATHENS...MADISON...HARVEST...MERIDIANVILLE...
HUNTSVILLE...DECATUR...SCOTTSBORO...AND FLORETTE.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3508 8614 3458 8598 3431 8691 3430 8728
3491 8744 3499 8632 3503 8632
TIME...MOT...LOC 0117Z 345DEG 24KT 3465 8728 3496 8622
RSBThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:05 PM CDT | Special Weather Statement | HUN | Jackson | 40 min |
| May 29, 7:37 PM CDT | Special Weather Statement | HUN | Colbert | 38 min |
| May 29, 7:56 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 32 min |
| May 29, 7:58 PM CDT | Special Weather Statement | HUN | Lauderdale, Limestone | 47 min |
| May 29, 8:02 PM CDT | Special Weather Statement | HUN | Cullman | 28 min |
| May 29, 8:23 PM CDT | Special Weather Statement | HUN | Lawrence, Limestone, Madison, Morgan | 22 min |
| May 29, 8:35 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 25 min |
| May 29, 8:46 PM CDT | Special Weather Statement | HUN | DeKalb, Jackson | 44 min |
| May 29, 8:48 PM CDT | Special Weather Statement | HUN | Cullman | 42 min |
| May 29, 8:53 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 52 min |
| May 29, 9:03 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 31 min |
| May 29, 10:00 PM CDT | Special Weather Statement | HUN | Cullman | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.